From a family physician in Atlanta, Georgia, USA:
My 10 year old son, diagnosed with type 1 diabetes about nine months ago, remains in the honeymoon, but his insulin needs have gradually gone up since diagnosis, and his blood glucose has been up and down due to changing regimens. (Currently he is on Lantus [insulin glargine] and Humalog.) Complicating his control is his inability to get accustomed to low normal blood glucose. Anytime his blood glucose drops to the 80-90 mg/dl [4.4-5 mmol/L] range he feels weak, gets the shakes and feels awful. This has happened to him even in the high 90s mg/dl [5 mmol/L], and he is more likely to get symptomatic while his blood glucose is on the way down about 90 minutes after Humalog. The symptoms are promptly relieved by glucose administration. His two hemoglobin A1cs have both been 7.5% since diagnosis (8.6% then). How can we manage this? Would Novolog help this?
Unfortunately, your son is experiencing an extremely frustrating, and not too uncommon a problem. I wish I had an easy answer. I would point out that it is better for him to have these symptoms with "normal" blood sugar, than to have hypoglycemia unawareness. Perhaps, as you have inferred, it is not the absolute glucose value that contributes to his hypoglycemia symptoms, but rather the rate of decline. As you note, this about 90 minutes after Humalog administration which is when lispro insulin usually "peaks", so perhaps he is receiving a bit too much relative to his carbohydrate intake. You might want to have his diabetes team refigure a slightly different insulin-to-carb ratio. The use of insulin aspart (Novolog) might help and is worth trying.
Original posting 10 Oct 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.